Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

July 18, 2014Oconee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2014, 4:00 PM EDT for Oconee County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 4:00 PM EDT (20:00 UTC)
Expired
Jul 18, 2014, 4:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Oconee County, GA

The radar

The Atlanta radar (KFFC), 122 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WWUS82 KFFC 182000
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT FRI JUL 18 2014

GAZ037-049-050-182030-
400 PM EDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN OCONEE...MORGAN AND
GREENE COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER APALACHEE...AND MOVING NORTH AT 20 MPH.

WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAINFALL IS EXPECTED... WITH 
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES POSSIBLE THROUGH 4 30 PM 
EDT. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE 
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3360 8332 3361 8348 3381 8350 3393 8342
      3387 8336 3387 8334 3386 8332 3385 8328
      3381 8330 3379 8328 3377 8329 3375 8327
TIME...MOT...LOC 1959Z 191DEG 18KT 3370 8338

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:18 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 1:18 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 PM EDT FRI JUL 18 2014

.PREV DISCUSSION... /ISSUED 943 AM EDT FRI JUL 18 2014/

UPDATE...
INCREASED THE POPS TO LIKELY(60-70%) OVER N GA TO ACCOUNT FOR THE
MAINLY LIGHT SHOWERS. FORECAST HIGH TEMPERATURES RUNNING 3-6
DEGREES BELOW NORMAL AND TEMPERATURES WILL BE RATHER COOL AROUND
THE MAIN SHOWER AREA.

BDL

SHORT TERM /TODAY THROUGH SATURDAY/...

IT WAS NICE WHILE IT LASTED...BUT NOW THE MOISTURE RETURNS. VERY
STRONG SHORTWAVE PUSHING THROUGH THE SOUTHERN PLAINS AND LOWER
MISSISSIPPI VALLEY THIS MORNING WILL PUSH EAST TODAY. SURFACE FLOW
HAS SHIFTED AROUND TO THE EAST SIDE AS HIGH PRESSURE IS NOW CENTERED
OVER THE APPALACHIANS...AND WITH THIS BRINGS SOME OROGRAPHIC LIFT TO
NORTH GEORGIA. SO BETWEEN THE APPROACHING SHORTWAVE AND OROGRAPHIC
LIFT...POPS BEGIN THIS MORNING ACROSS NORTH GEORGIA AND
INCREASE/EXPAND FROM THERE. MOISTURE TRANSPORT VECTORS ARE ACTUALLY
KIND OF IMPRESSIVE AND SHOW A DEEP TROPICAL CONNECTION FROM THE
CARIBBEAN AND WESTERN GULF OF MEXICO. FOR GEORGIA...THIS IS REALLY
MAXIMIZED AROUND 06Z TONIGHT IN NORTHWEST ZONES BUT REMAINS PRETTY
HIGH THROUGH SATURDAY. HAVE LIKELY POPS IN NORTH GEORGIA BY THIS
AFTERNOON AND CATEGORICAL SPREADING ACROSS NORTHERN ZONES BY
SATURDAY. BASED ON HIRES MODEL TRENDS...LOOKS LIKE INITIAL PRECIP
TODAY WILL BE MORE SHOWERY AND LIGHT BUT ONCE THAT TROPICAL
CONNECTION WORKS INTO NORTH GEORGIA LATER TONIGHT THE INTENSITY
RAMPS UP A BIT. THERE IS ACTUALLY VERY LITTLE CAPE TO SPEAK OF TODAY
EXCEPT FOR IN THE MOUNTAINS...AND EVEN THEN GENERALLY UNDER 500
J/KG...SO KEPT THUNDER CHANCES AT JUST SLIGHT CHANCE FOR TODAY. BUT
AS THE SHORTWAVE MOVES CLOSER AND THE TROPICAL CONNECTION KICKS
IN...CAPE VALUES INCREASE ON SATURDAY. OVERALL NOT LOOKING FOR MUCH
IN THE WAY OF SEVERE THUNDERSTORMS BUT AN ISOLATED WET MICROBURST
CANNOT BE RULED OUT. BIGGER CONCERN WILL BE WITH THE RAIN...SEE
HYDROLOGY SECTION BELOW.

BY THE END OF THE SHORT TERM THE SHORTWAVE AXIS IS LIFTING BUT IS
CENTERED OVER THE SOUTHERN APPALACHIANS BUT GENERALLY TROUGHINESS IS
EXPECTED TO REMAIN IN PLACE...AND THE WET WEATHER CONTINUES INTO THE
EXTENDED.

THE TREND OF BELOW-NORMAL TEMPERATURES WILL CONTINUE THROUGH THE
SHORT TERM AS WIDESPREAD CLOUD COVER AND EVENTUALLY PRECIP WILL KEEP
AFTERNOON HIGHS SEVERAL DEGREES BELOW SEASONAL NORMALS ESPECIALLY ON
SATURDAY. LOWS NOT QUITE AS IMPRESSIVE WITH HIGHER DEWPOINTS KEEPING
THEM UP.

TDP

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

LONG TERM BEGINS WITH SOUTHERN STREAM SHORT WAVE LIFTING TO THE
NORTHEAST. HAVE CONTINUED WITH LIKELY POPS MAINLY NORTH AND EAST
THROUGH SUNDAY...GOOD CHANCE ELSEWHERE. OTHERWISE...AN UPPER
TROUGH REMAINS IN PLACE ACROSS THE SOUTHEAST INTO NEXT WEEK.
MODELS SHOW SEVERAL WAVES MOVING THROUGH THE TROUGH BUT THEY WILL
BE DIFFICULT TO TIME. GENERALLY CHANCE POPS LOOK OKAY THROUGH THE
PERIOD...BUT LEANING TOWARD A DIURNAL PATTERN WITH BEST POPS
DURING THE AFTERNOONS. ANOTHER FRONT APPROACHING THE STATE ON
THURSDAY. TEMPERATURES NEAR NORMAL MOST AREAS.

41

HYDROLOGY...
INCOMING PRECIPITABLE WATER VALUES RANGE AROUND 2 INCHES WHICH IS
PRETTY HIGH. AVERAGE FOR JULY IS JUST UNDER 1.75 INCHES SO ONCE WE
GET TO 2 INCHES WE ARE APPROACHING THE 99TH PERCENTILE
CLIMATOLOGICALLY...WITH THE JULY MAX JUST OVER 2.3 INCHES. WITH THE
MULTIPLE ROUNDS OF PRECIPITATION EXPECTED...QPF VALUES THROUGH THE
SHORT TERM RANGE FROM NEAR NOTHING SOUTHEAST TO OVER 1.5 INCHES
NORTH. THROUGH SUNDAY NIGHT...A LARGE PORTION OF THE AREA WILL HAVE
STORM TOTAL QPF OVER 2 INCHES WITH RAIN CONTINUING OFF AND ON
THROUGH THE EXTENDED. AT THIS TIME...GIVEN HOW THE QPF IS SPREAD
OVER THE COURSE OF SEVERAL DAYS...HAVE NO PLANS TO ISSUE A FLOOD OR
FLASH FLOOD WATCH AT THIS TIME BUT WILL HAVE TO MONITOR OVER THE
NEXT COUPLE OF DAYS TO SEE HOW QUICKLY THE GROUND SATURATES.

TDP

&&

.AVIATION...
18Z UPDATE...
VFR CEILINGS TO START LOWERING TO IFR-MVFR OVERNIGHT AS SHOWERS
INCREASE ACROSS THE AREA WITH SOME 5-6SM VSBY RESTRICTIONS DUE TO
SHOWERS. THUNDERSTORM CHANCES VERY LIMITED THROUGH TONIGHT.
SURFACE WINDS HIGHLY VARIABLE E-S 10 KTS OR LESS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE TO START THEN LOW TO MEDIUM CONFIDENCE
THROUGH TONIGHT.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  68  82  70 /  50  80  80  60
ATLANTA         83  69  81  71 /  70  90  80  60
BLAIRSVILLE     76  64  75  65 /  90  90  80  60
CARTERSVILLE    82  69  82  69 /  90  90  80  60
COLUMBUS        89  71  86  73 /  30  80  80  50
GAINESVILLE     81  68  79  68 /  70  90  80  60
MACON           89  70  85  72 /  30  60  70  50
ROME            82  68  82  69 /  90  90  80  60
PEACHTREE CITY  84  69  83  68 /  60  90  80  50
VIDALIA         91  71  87  73 /  20  30  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Jul 18, 4:46 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 AM EDT FRI JUL 18 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
446 AM EDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL
GEORGIA MAINLY THIS AFTERNOON AND TONIGHT.

DISCUSSION...

A STRONG STORM SYSTEM WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY
TODAY AND TRACK ACROSS THE SOUTHEAST OVERNIGHT. INSTABILITY WITH
THIS SYSTEM WILL BE MARGINAL THROUGH TONIGHT AND THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A BROAD AREA OF LOW PRESSURE WILL DOMINATE THE SOUTHEAST THROUGH
MUCH OF THE LONG TERM. THIS WILL RESULT IN A PROLONGED PERIOD OF
SCATTERED TO WIDESPREAD SHOWERS AND STORMS LASTING INTO THE MIDDLE
OF NEXT WEEK. THE MAIN CONCERN OVER THE NEXT FEW DAYS WILL BE
RAINFALL AMOUNTS AS MULTIPLE STORMS MAY TRAIN ACROSS THE SAME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 18, 3:49 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT FRI JUL 18 2014

GAZ059-060-182030-
349 PM EDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PUTNAM AND JASPER
COUNTIES UNTIL 415 PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PIEDMONT...AND MOVING NORTH AT 15 MPH.

WIND GUSTS TO 35 MPH AND VERY HEAVY RAINFALL CAN BE EXPECTED... WITH
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES POSSIBLE OVER PARTS OF
PUTNAM AND JASPER COUNTIES THROUGH 430 PM EDT. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3347 8329 3319 8357 3324 8370 3351 8367
      3343 8353 3348 8333
TIME...MOT...LOC 1948Z 202DEG 13KT 3333 8357
Special weather statement, Jul 18, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT FRI JUL 18 2014

GAZ037-049-050-182030-
400 PM EDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN OCONEE...MORGAN AND
GREENE COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER APALACHEE...AND MOVING NORTH AT 20 MPH.

WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAINFALL IS EXPECTED... WITH
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES POSSIBLE THROUGH 4 30 PM
EDT. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3360 8332 3361 8348 3381 8350 3393 8342
      3387 8336 3387 8334 3386 8332 3385 8328
      3381 8330 3379 8328 3377 8329 3375 8327
TIME...MOT...LOC 1959Z 191DEG 18KT 3370 8338

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:49 PM EDTSpecial Weather StatementFFCJasper41 min
Jul 18, 4:33 PM EDTSpecial Weather StatementFFCMorgan42 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.